My husband has hepatic encephalopathy, stage 4 cirrohsis & hep C. The hepatitis treatment failed. He has severe muscle wasting and is down to 123 pounds at 6ft. He is only 47 years old. He is taking lactolose, diazapam and zoloft and seroquel for depression and rages. He has severe back pain and is also taking morphine. Lately he has started searching for things. He doesnt know what he is looking for or forgets what he is looking for. He looks in the clothes that have been folded in their pockets that have been put into the dressers. He looks in all the cabinets and drawers, under chairs and in our couches. I pick on him sometimes and ask him did he loose his marbles. Still it bothers me and I can see the sorrow in our teenagers eyes when he's doing this searching. Is there anything that can be done? Has anyone had the same problem?
Dear Luv, welcome to the site. Since your husband has several serious conditions and takes several meds and is having such a profound reaction, you need to talk to his dr. When the liver is compromised, it is not always breaking the meds down evenly. He may get a big dose here and there because the liver is not functioning correctly or maybe not getting enough. This searching mode could also be due to the serious conditions he has. If you have contacted his dr, and didn't get any info, and no further tests were done, get a second opinion. Make sure you bring copies of his records and his list of meds to the second dr. If you need some support, we are here. Patti
It has been my experience that when my patients with your husbands diagnosis in the hospital, there is not much else to do but give him lots of love and understanding.
Would it be possible to get your child into therapy? It might help him to be able to talk about what's going on with him personally, especially a neutral person who might be able to give him some coping skills and help him through his dads health issues?
I believe you know what the future holds, and kids are really perceptive also.
Please get you and your son the help you need so that you are better equipped emotionally to help your husband. I'm so sorry you all are going through this terrible, heart breaking time.
Peace and calmness, hang in there.
Prayers flying to you,
This behavior is not that unusual with encephalopathy. Its damage to the brain, because the liver isn't breaking down things in his blood stream. His blood urea nitrogen is probably sky high. This is why he's on the lactulose. Sometimes an increase in the lactulose helps. Morphine is usually better tolerated then other opiates in patients with liver disease.
Hey luv I've been fighting this for 30years and doing the meds for 14 off & on and seen 4 close friends at similar age go through what ur describing .. I don't really know how ta say or put it lightly . I feel that u shoud make him as comfortable as possible and prepare urself
Hi luv. Again .. My wife is a nurse and she has dealt with this many times . This may last only a few weeks then go to another stage . Defiantly baby prof ur home doors cabinets etc. etc. . Has his feet and hands began to swell or his stomach becoming large and round ??? His liver is trying so hard and can't process like it should . So there is so much waste in his blood thats not good . And causes the dementia .. Stay strong . Ur a good woman .. Standing by ur husband .. We're always here if u need ta talk ..
I have seen this type of behavior for the first time recently. My husband was diagnosed with hep-c in 1998, transplanted in 2007. His new liver is now about half cirrhotic. Recently he has begun to have worsening encephalopathy despite taking lactulose, spironolactone, refaximin, furosemide.
He is also bipolar and we have difficulty figuring out if his problems are liver or psychiatric- related. A trip to the hospital usually clears my husband up. I have had to lock up the benzodiazapines as they aggravate encephalopathy. I'm sure the morphine does too. I understand your feelings about this terrible disease. If there is anything else to be done no one has told me what it is.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 5 Sep 2009 • 1 answer
Updated 23 Mar 2011 • 2 answers
Updated 1 Jul 2013 • 1 answer
Updated 27 Oct 2013 • 2 answers
Updated 24 Jul 2014 • 2 answers